PAGER Association has no interest in banning Reglan. We just want it to be used more carefully.
FOR IMMEDIATE RELEASE
Contact: Beth Pulsifer-Anderson 301-213-9533
Ed Freeman, MD 713-446-6031
Common GI drug receives Black Box Warning from FDA
March 4, 2009 (FREDERICK, MD) Reglan (metoclopramide) is a very common medication used by doctors to improve the muscle tone of the esophagus and intestines. It is often used to treat heartburn and acid reflux in adults and children. On February 26, the United States Food and Drug Administration issued a “Black Box Warning” for Reglan because of the many Adverse Reaction Reports filed.
Since 1995, the Pediatric Adolescent Gastroesophageal Reflux (PAGER) Association has been receiving complaints from their members about Reglan. Many parents reported that their children experienced unusual facial and neck movements that interfere with their quality of life after taking the drug. These bizarre movements did not always disappear when the drug was stopped.
PAGER Association Director, Beth Pulsifer-Anderson expressed her concerns to numerous pediatric gastroenterologists over the years. Most assured her that the drug was “perfectly safe.” One doctor said that he considered the drug to be a “rarely needed poison” and would never give it to a child. This same opinion was also expressed by several pharmacists.
Ms. Pulsifer Anderson began to wonder if pharmacists and doctors were reading different literature about Reglan. She gathered articles about Reglan and was shocked to find that the journals for psychiatrists and pharmacists had information about the side effects of Reglan but the gastroenterology literature only had brief mentions of a side effect called “tardive dyskinesia” (TD). She also found studies proving that most doctors miss the diagnosis without special training. She asked a psychiatrist to describe the phenomenon and found that it exactly matched what parents had been describing to her for years.
Dyskinesia and Dystonia are medical terms for involuntary movement. The term Tardive means caused by a drug. Involuntary movements are different for each patient: from uncontrollable tongue movements to back spasms that interfere with walking. The muscle movements may be painless or excruciating. Spasms of the vocal chords can interfere with speech and continuous blinking can render the patient legally blind. Tardive Dystonia/Dyskinesia can be mistaken for Tourette Syndrome or Parkison’s Disease and is extremely socially stigmatizing. In a large portion of patients, TD is irreversible.
Ms. Pulsifer-Anderson contacted Practical Gastroenterology and was encouraged to write an article for this peer – reviewed journal. She teamed up with psychiatrist Edward Freeman, MD to write a review article. Recognition of Movement Disorders: Extrapyramidal Side Effects and Tardive Dyskinesias - Would you recognize them if you see them? (May 2004). In this article, Pulsifer-Anderson and Freeman, urged patients to contact the FDA if they observed any side effects from Reglan.
Since the article appeared, doctors are being more cautious about using Reglan and teaching parents how to watch for side effects. Unfortunately, this caution is not universal. In some parts of the United States, the drug is still being given routinely to all premature babies because most preemies have reflux. PAGER Association is contacting many neonatology and pediatric journals urging them to make sure their members are aware of the new Black Box Warning. The group is also seeking an epidemiologist to study prescribing patterns. Dr. Freeman says, “Using Reglan for reflux is like using a bazooka. It should be reserved for patients who have severe reflux that does not respond to safer reflux medications. We hope the Black Box Warning will encourage doctors learn more about Tardive Dyskinesia and share this information with their patients.”
Text of the FDA Black Box Warning. This is the strongest warning that the FDA can require.
WARNING: TARDIVE DYSKINESIA
Chronic treatment with metoclopramide can cause tardive dyskinesia, a serious movement disorder that is often irreversible. The risk of developing tardive dyskinesia increases with the duration of treatment and the total cumulative dose. The elderly, especially elderly women, are most likely to develop this condition.
Metoclopramide therapy should routinely be discontinued in patients who develop signs or symptoms of tardive dyskinesia. There is no known treatment for tardive dyskinesia; however, in some patients symptoms may lessen or resolve after metoclopramide treatment is stopped.
Prolonged treatment (greater than12 weeks) with metoclopramide should be avoided in all but rare cases where therapeutic benefit is thought to outweigh the risks to the patient of developing tardive dyskinesia.
- Recognition of Movement Disorders: Extrapyramidal Side Effects and Tardive Dyskinesias - Would you recognize them if you see them? Practical Gastroenterology, 2004; 28(5): 14-26 http://www.reflux.org/reflux/webdoc01.nsf/(vwWebPage)/EPS-TD.htm?OpenDocument This article contains two large tables with complete descriptions of the many TD symptoms.
- FDA Press Release: http://www.fda.gov/bbs/topics/NEWS/2009/NEW01963.html Contact: Rita Chappelle, 301-796-4672
- YouTube has several videos. Search “tardive” and “dystonia” separately for different videos. Searching “Abnormal Involuntary Movement Scales” brings up parts of an instructional video (AIMSDVD) for doctors.
- Please consider listing the FDA Medwatch contact information for consumers or doctors who read your article and wish to report a problem with Reglan or any other medication. Call 1-800-FDA-1088 or file a complaint at www.FDA.gov/medwatch.
- There are several of “movement disorders specialists” in the United States who specialize in movement disorders caused by medications. Most are neurologists at major medical centers.
- There are at least two patient support groups for tardive dyskinesia and other movement disorders.
- There have been many lawsuits regarding Reglan.
- An article in Pediatrics revealed that some NICUs put over 90% of premies on reflux medications. http://www.ncbi.nlm.nih.gov/pubmed/18166553?ordinalpos=3&itool=EntrezSystem2.PEntrez.Pubmed.Pubmed_ResultsPanel.Pubmed_DefaultReportPanel.Pubmed_RVDocSum
The Pediatric Adolescent Gastroesophageal Reflux Association is a 501(c)(3) non-profit organization that helps families learn about gastroesophageal reflux. They have members all around the world and a web site at www.reflux.org that takes 2.5 million hits per month and has 100,000 searchable postings.